Nebraska, 2011Cold in Nebraska, January 1, 2011
January 1, 2011 · NWS OAX · 7 events in 7 counties and zones
As a storm system lifted northeast toward the upper Great Lakes region, cold Arctic air wrapping around it brought dangerously cold wind chill Values to eastern Nebraska. Temperatures dropped into the single digits below and above zero and when combined with southwest winds of 15 to 25 mph wind chill values of 20 below to 25 below zero prevailed for several hours.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a storm system lifted northeast toward the upper Great Lakes region, cold Arctic air wrapping around it brought dangerously cold wind chill Values to eastern Nebraska. Temperatures dropped into the single digits below and above zero and when combined with southwest winds of 15 to 25 mph wind chill values of 20 below to 25 below zero prevailed for several hours. Cloud patches and slightly milder air further wrapped around the system bringing moderating readings by New Year's morning. This episode carried over from Dec. 31, 2010.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 31, 3:04 PM CST, 8 hours 56 minutes earlier.
Area forecast discussion, Dec 31, 3:04 PM CST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CST FRI DEC 31 2010
.SHORT TERM...TONIGHT THRU MONDAY.
WITH LARGE UPPER SYSTEM NOW EXITING THE AREA...MUCH QUIETER
WEATHER IS EXPECTED OVER THE NEXT FEW DAYS. COLD TEMPS/WIND
CHILLS AND A FEW LEFT OVER FLURRIES IN OUR FAR NW WILL BE THE ONLY
WEATHER IN THE NEAR TERM.
MID/UPPER LOW IS CURRENTLY CENTERED NEAR CNTRL NEBRASKA WITH DRY
AIR PUNCH MOVING NWD ACROSS ENTIRE CWA. RADAR MOSAIC RETURNS SHOW
ALL ACTIVITY HAS PUSHED WELL TO OUR NORTH AND NORTHWEST AS LARGE
SCALE FORCING IN ASSOCIATION WITH MID/UPPER LOW MOVES NEWD WITH
TIME. AS MENTIONED ABOVE...MAIN FORECAST CONCERNS WILL BE TEMPS
AND WIND CHILLS WITH SFC LOW NOW OVER NCNTRL IA AND A TIGHTENING SFC
GRADIENT AS HIGH PRESSURE BUILDS IN FROM THE WEST. SFC TEMPS
SHOULD DROP INTO THE SINGLE DIGITS ABOVE ZERO IN OUR SOUTH TO THE
SINGLE DIGITS BELOW ZERO IN THE NORTH. WITH SFC WINDS OVERNIGHT
AND INTO EARLY SAT MORNING OF NEARLY 20 KTS IN THE NORTHWEST
COUNTIES...WIND CHILLS WILL DROP INTO ADVISORY CATEGORY FOR A
WHILE. WL CONTINUE WITH A WIND CHILL ADVISORY THRU 12Z SAT FOR OUR
NW COUNTIES.
SLUG OF ARCTIC AIR WILL MOVE NEWD ALONG WITH THE DEPARTING STORM SYSTEM
WHILE AN AREA OF SFC HIGH PRESSURE BUILDS OVER THE SRN PLAINS.
TEMPERATURES WILL REMAIN COLD THRU SUNDAY AS SECONDARY MID/UPPER
WAVE PUSHES THRU THE AREA BUT ONCE THIS PASSES BY SUNDAY
NIGHT...SOME WAA IS EXPECTED ACROSS OUR SRN COUNTIES. ANOTHER
UPPER TROF WL PUSH ACROSS THE NRN PLAINS LATE MONDAY INTO TUESDAY
WHICH WILL BRING ANOTHER PUSH OF COLD TEMPS INTO OUR NRN COUNTIES.
NO PCPN IS EXPECTED HOWEVER WITH THE MAIN DYNAMICS REMAINING FAR
TO OUR NORTH.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.
A SHORTWAVE TROF WILL SWING THRU THE UPPER MISSISSIPPI VALLEY MONDAY
NIGHT. SOME FLURRIES MAY EXTEND SOUTHWARD INTO NORTHEAST NEBRASKA
WITH SOME COOLER TEMPERATURES EARLY TUESDAY MORNING. A MID
TROPOSPHERIC TROF REMAINS OVER THE REGION WEDNESDAY WITH ANOTHER
WEAK SFC TROF PASSAGE. THE 12Z ECMWF HAD A STRONGER MID LEVEL LOW
OVER THE FCST AREA WITH PRECIP WED. THIS IS A NEW FEATURE WITH THIS
RUN SO WILL NOT CHANGE ADD PRECIP FOR THIS UNTIL THERE IS BETTER
CONSISTENCY. TEMPERATURES WILL REMAIN SEASONABLE WITH HIGHS IN THE
20S AND 30S. THERE ARE SOME DIFFERENCES THURSDAY INTO FRIDAY AS TO
WHETHER THERE WILL BE ANOTHER MID LEVEL TROF PASSING THROUGH THE
REGION OR SOME MID LEVEL RIDGING. THE GFS/NAEFS SHOW MEMBERS OF
EACH WITH COOLER TEMPERATURES MORE PREVALENT...WHILE THE ECMWF AND
ECMWF ENSEMBLES ARE MORE MILD. THE 12Z ECMWF IS MILD FOR
THURSDAY...WITH COOLING FM THE NORTH FRIDAY. AT THIS TIME TRENDED
WITH THE COOLER TEMPERATURES WITH IN THE 20S AND 30S. STILL MAINLY
DRY IN THE EXTENDED...BUT COULD GET CLIPPED BY THE SYSTEM EARLY
TUESDAY MORNING. THERE COULD BE A THERMAL BOUNDARY BETWEEN THE MORE
MILD PACIFIC FLOW AND THE ARCTIC COOLING THAT SPREADS SOUTH WITH
HIGHER RH.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
SIGNIFICANT PCPN ENDED AT TAF SITES EARLIER. MVFR CONDITIONS OVER THE
AREA AT EARLY AND MID AFTERNOON SHOULD IMPROVE TO VFR OVERNIGHT AS
SURFACE LOW TRACKS ACROSS MINNESOTA TONIGHT...WITH WEST OR NORTHWEST
WINDS AT ALL THREE SITES. MODELS SHOW SOME MOISTURE MOVING IN BETWEEN
925 MB AND 850 MB SATURDAY MORNING...SO AREAS OF MVFR COULD MOVE
BACK IN AFTER 12Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 6 AM CST SATURDAY FOR NEZ011-012-
016>018-030>032-042.
IA...NONE.
&&
KERN/ZAPOTOCNY/MILLERHazardous weather outlook, Dec 31, 4:48 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
448 PM CST FRI DEC 31 2010
NEZ011-012-016>018-030>032-042-011300-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
448 PM CST FRI DEC 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
A WIND CHILL ADVISORY IS IN EFFECT THROUGH THE OVERNIGHT FOR WIND
CHILLS OF 20 TO 30 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.
IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-011300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
448 PM CST FRI DEC 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
COLD WIND CHILLS ARE EXPECTED OVERNIGHT OF NEAR 10 TO 20 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.
KERN
Cold/Wind Chill, Antelope
- When
- January 1, 12:00 AM CST to 2:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region after midnight on the 1st moderating wind chill values somewhat.
Cold/Wind Chill, Madison
- When
- January 1, 12:00 AM CST to 1:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region after midnight on the 1st moderating wind chill values somewhat.
Cold/Wind Chill, Pierce
- When
- January 1, 12:00 AM CST to 2:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region after midnight on the 1st moderating wind chill values somewhat.
Cold/Wind Chill, Knox
- When
- January 1, 12:00 AM CST to 4:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region several hours after midnight on the 1st moderating wind chill values somewhat.
Cold/Wind Chill, Thurston
- When
- January 1, 12:00 AM CST to 4:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region several hours after midnight on the 1st moderating wind chill values somewhat.
Cold/Wind Chill, Cedar
- When
- January 1, 12:00 AM CST to 6:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region toward daybreak on the 1st moderating wind chill values somewhat.
Cold/Wind Chill, Wayne
- When
- January 1, 12:00 AM CST to 5:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region toward daybreak on the 1st moderating wind chill values somewhat.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266353, 266354, 266355, 266356, 266357, 266358, 266359.